Wisconsin, 2024

Ice Storm in Wisconsin, December 14, 2024

December 14, 2024 · NWS ARX · 1 event in 1 county or zone

Snow and sleet quickly transitioned over to freezing rain across portions of southwestern Wisconsin during the afternoon on December 14th. 25 across Grant County prior to the storm exiting the region later in the evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snow and sleet quickly transitioned over to freezing rain across portions of southwestern Wisconsin during the afternoon on December 14th. This resulted in ice accumulations from a trace to 0.25 across Grant County prior to the storm exiting the region later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 14, 5:15 AM CST, 45 minutes earlier. Its key messages:

  • Confidence increasing for higher ice accumulations for parts of northeast Iowa. A wintry mix continues to develop across the region today. Freezing rain, sleet, and snow are all possible precipitation types. Ice accumulations will be highest over northeast Iowa and parts of southeast Minnesota into southwest WI. An Ice Storm Warning has been issued for parts of northeast Iowa.
Area forecast discussion, Dec 14, 5:15 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
515 AM CST Sat Dec 14 2024

.KEY MESSAGES...

- Confidence increasing for higher ice accumulations for parts
  of northeast Iowa. A wintry mix continues to develop across
  the region today. Freezing rain, sleet, and snow are all
  possible precipitation types. Ice accumulations will be
  highest over northeast Iowa and parts of southeast Minnesota
  into southwest WI. An Ice Storm Warning has been issued for
  parts of northeast Iowa.

&&

.DISCUSSION...
Issued at 445 AM CST Sat Dec 14 2024

Overview:
The latest water vapor satellite imagery, heights, and lightning
showed a closed area of low pressure over the western Plains
with a ridge over the Rockies and another closed low pressure
system off the West Coast. Lightning was noted as far north as
southern Nebraska. Surface low pressure was located over central
Kansas with a stationary front stretching eastward across
Kansas into Missouri toward Kentucky. The 14.00 MPX sounding had
precipitable water of 0.30". 09Z metars locally showed
temperatures have been rising overnight with temperatures in the
teens and 20s and dewpoints in the teens. Closer to where the
thunder was being reported, temperatures were only in the 30s.

Wintry mix of precipitation with accumulating freezing rain:

The deterministic models are fairly consistent with the area of
500mb low pressure becoming somewhat negatively tilted and the
closed low pressure system tracking across northern Missouri toward
lower Lake Michigan/northern Indiana Through Sunday morning. We
remain on the cold side of the storm system, however a warm wedge
aloft does get drawn northward into the storm system enough to
produce and area of freezing rain/freezing drizzle.

A strong 80 to 95kt 300mb jet is nosing northward today across
Missouri into Iowa and eastern MN/western WI. An initial area of
700mb warm advection in combination with the upper level jet
produced one area of mixed precipitation (snow,sleet, and freezing
rain) across parts of Nebraska, Iowa and Minnesota.  Moisture
transport continues across the Southern Plains into the Mid-
Mississippi Valley and to a lesser extent the Upper Mississippi
Valley before shifting east after through 06z tonight. By
18Z...PWAT values should be around 0.75 over parts of northeast
Iowa. This is 2 to 2.5 standard deviations above the normal and
near the 98th percentile per the 14.00Z NAEFs.

Latest radar shows a few bands of organized precipitation expanding
northward toward the local forecast area. Much of the precipitation
is falling as freezing rain across Iowa. In the last hour...DSM
reported 0.03 of ice and 0.09" ice accum at OTM. 900mb flow of
35 to 40kts is forecast to continue over the region and increase
15-00Z over the Mid-Mississippi River Valley region. The
initial dry air is being overcome with dewpoints on the rise and
ceilings around fl100 dropping to fl040 toward Waterloo, Iowa
with MVFR/IFR ceilings just south of there.

The 14.00Z HREF showed and increasing trend for probabilities
of 0.25" or more from the 12Z run of 20 to 40% to 30 to 70% over
a larger area from southeast Minnesota into northeast Iowa and
southwest WI. With these increased probabilities and a forecast
of 0.20-0.30" of ice accumulations for parts of northeast Iowa,
did include Fayette and Clayton Counties in an Ice storm
warning. We will need to monitor the progress north of this
heavier icing and also into Grant Co. In addition temperatures
will need to be monitored as should the temperatures warm more
than expected, this would cut down on ice accumulations. The
wintry mix/freezing rain is forecast to lift northeast this
afternoon and this evening, thus included the rest of our
counties that did not have a headline in a winter weather
advisory through midnight tonight. The freezing drizzle is
forecast to linger into the evening, although the stronger lift
will continue to exit the area. Confidence in impacts decreases
though toward Taylor County. During the evening, warmer
temperatures in the mid 30s will try to move northwest toward
the southern parts of the forecast area and could change the
freezing rain to rain before dropping again. This is were the
gradient in temperatures is expected, thus the headlines will
need to be adjusted as the storm evolves.

Sunday into Next Week:

Sunday the closed area of low pressure quickly moves to the east
with another trough of lover pressure over the Plains.  With the
Area of surface low pressure across the Dakotas and south wind
developing ahead of the front, temperatures are forecast to top out
in the 30s to low 40s. Light rain...then a rain snow mix looks
possible Sunday night into Monday.  Colder air arrives Monday with
some instability noted for parts of north central Wisconsin, but at
this time, the lapse rates do not look steep.  The mid-tropospheric
flow flattens somewhat with another trough moving through the
region Tuesday into Wednesday with some light snow possible with
the progressive wave. Differences occur more in this mid-to end
week time period. Seasonable temperatures to below normal
temperatures are currently forecast.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1034 PM CST Fri Dec 13 2024

A wintry mix of precipitation, primarily freezing rain but with
some sleet and snow to boot, is still expected to occur
Saturday. In line with latest information, have shifted start
time of definite mentions of FZRA back 1-3 hours at both
RST/LSE and trended toward a leading PROB30 for light snow at
each site, as precip may initially begin as snow before changing
over. As precip departs Saturday evening, increasingly light
winds out of the east and fresh moisture on the ground may lead
to fog development. Have therefore held onto MVFR visibility
reductions through the end of this TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon today to 3 AM CST Sunday for
     WIZ017-029-043-044.
     Winter Weather Advisory until midnight CST tonight for WIZ032-
     033-041-053-054-061.
     Winter Weather Advisory from 9 AM this morning to midnight CST
     tonight for WIZ034-042-055.
MN...Winter Weather Advisory until midnight CST tonight for MNZ079-
     086>088-094>096.
IA...Winter Weather Advisory until midnight CST tonight for
     IAZ008>011-018-019.
     Ice Storm Warning until midnight CST tonight for IAZ029-030.

&&

DISCUSSION...Zapotocny
AVIATION...Ferguson
Hazardous weather outlook, Dec 14, 5:48 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
548 AM CST Sat Dec 14 2024

IAZ029-030-151600-
Fayette-Clayton-
548 AM CST Sat Dec 14 2024

This Hazardous Weather Outlook is for portions of northeast Iowa.

.DAY ONE...Today and Tonight

An Ice Storm Warning is in effect. Please refer to the warning
for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow and ice measurements would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151600-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
548 AM CST Sat Dec 14 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for a wintry mix,
including freezing rain. Please refer to the advisory for further
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow and ice measurements would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Grant

When
December 14, 6:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Freezing rain impacted portions of Grant County resulting in ice accumulations of anywhere from a Trace to 0.25 across the county. The highest report was from 3 miles south-southwest of Beetown where a spotter reported 0.25 of ice accumulation.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227993.